MAUDE Adverse Event Report: CORDIS US. CORP SABER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL

CORDIS US. CORP SABER; CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Catalog Number 48008006X
Medical Device Problem Codes Burst Container or Vessel (1074); Difficult to Remove (1528); Detachment of Device or Device Component (2907)
Health Effect - Clinical Code No Clinical Signs, Symptoms or Conditions (4582)
Date of Event 11/08/2023
Type of Reportable Event Serious Injury
Event or Problem Description
As reported, the balloon of an 8mm x 6cm saber percutaneous transluminal angioplasty (pta) balloon catheter ruptured at 10 atmospheres (atm).The rupture was observed under fluoroscopy.When attempting to withdraw the device into a 110cm brite tip radianz catheter sheath introducer (csi), there was some resistance experienced.Fluoroscopy revealed that a piece of the balloon was near the csi and possibly caught in calcium within the artery.The balloon was removed, and it appeared to be torn and missing a part of the balloon portion.An unknown smart stent was implanted to trap the debris against the arterial wall.The target lesion was the right iliac artery which had severe calcification and mild tortuosity.The lesion was 90% stenosed.The device will be returned.
 
Additional Manufacturer Narrative
A review of the manufacturing documentation associated with lot 82275973 presented no issues during the manufacturing process that can be related to the reported event.This device is available for analysis, but the engineering report is not yet available.However, it will be submitted within 30 days upon receipt.Additional information is pending and will be submitted within 30 days upon receipt.
 
Additional Manufacturer Narrative
After further review of additional information received the following sections have been updated accordingly: b4, g3, g6, h1, h2, h3, h6, and h10 complaint conclusion: as reported, the balloon of an 8mm x 6cm saber percutaneous transluminal angioplasty (pta) balloon catheter ruptured at 10 atmospheres (atm).The target lesion was the right iliac artery which had severe calcification, mild tortuosity and was 90% stenosed.The rupture was observed under fluoroscopy.When attempting to withdraw the device into a 110cm brite tip radianz catheter sheath introducer (csi), there was some resistance experienced.Fluoroscopy revealed that a piece of the balloon was near the csi and possibly caught in calcium within the artery.The balloon was removed, and it appeared to be torn and missing a part of the balloon portion.An unknown smart stent was implanted to trap the debris against the arterial wall.The device was returned for analysis.A non-sterile saber 8mm x 6cm 150 was received coiled inside of a clear plastic bag.The device was unpacked to proceed with the product evaluation.The unit was thoroughly inspected observing that the balloon was received fully separated from the distal portion of the body that was not received for the evaluation.Functional testing was not performed due to the conditions of the received device.The surface of the balloon was observed at high magnification using sem analysis.Scratch marks were observed near the separated borders.The scratch marks observed are normally attributed to the interaction of the surface with sharp edged materials/calcified spicules.A product history record (phr) review of lot 82275973 revealed no anomalies or non-conformances during the manufacturing and inspection processes that can be associated with the reported event.The reported ¿balloon burst - at/below rbp¿ and ¿balloon-separated¿ were confirmed through analysis of the returned device.The device was received separated, and analysis confirmed scratch marks near the separated borders of the balloon material, although the exact cause of these events cannot be determined.The reported ¿pta/ptca system - withdrawal difficulty through guide/sheath¿ was not confirmed since the event cannot be properly evaluated.Vessel characteristics of severe calcification was likely a contributing factor as described in the reported event; calcification is known to damage balloon material.Therefore, based on the information provided, there are possible patient, vessel and inherent risk of procedural factors that may have contributed to the events reported.According to the safety information of the instructions for use ¿if resistance is felt upon removal, then the balloon, guidewire and the sheath should be removed together as a unit, particularly if balloon rupture or leakage is known or suspected.Proper functioning of the catheter depends on its integrity.Care should be used when handling the catheter.Damage may result from kinking, stretching, or forceful wiping of the catheter.Forceful handling can result in catheter separation and the subsequent need to use a snare or other medical interventional techniques to retrieve the pieces.Always verify integrity of the catheter after removal.Prior to angioplasty, the catheter should be examined to verify functionality and integrity, and ensure that its size and shape are suitable for the specific procedure for which it is to be used.Do not use if product damage is suspected or evident.Deflate the balloon by pulling vacuum on the inflation syringe or inflation device.Apply negative pressures to the balloon for about 30 - 85 seconds until the balloon is deflated.Remove the vacuum (do not apply pressure) and carefully withdraw and remove the catheter.Note: gentle counterclockwise rotation of the balloon may ease withdrawal from the sheath or from the percutaneous entry site.If the balloon cannot be withdrawn through the sheath, withdraw the catheter and sheath as a unit¿.Neither the phr nor the information available suggests a design or manufacturing related cause for the reported event.Therefore, no corrective or preventive action will be taken at this time.

Brand Name
SABER
Common Device Name
CATHETER, ANGIOPLASTY, PERIPHERAL, TRANSLUMINAL
Manufacturer (Section D)
CORDIS US. CORP
14201 nw 60 avenue
miami lakes, florida 33014
Manufacturer (Section G)
CORDIS US CORP.
14201 nw 60 avenue
miami lakes, florida 33014
Manufacturer Contact
karla castro
coyol free zone, building b25, ,  , costa rica
el coyol alajuela bld 25 
7863138372
MDR Report Key18245329
Report Number3007635982-2023-00337
Device Sequence Number7116726
Product Code LIT
UDI-Device Identifier20705032069738
UDI-Public(01)20705032069738(17)260531(10)82275973
Combination Product (Y/N)N
Initial Reporter CountryUS
PMA/510(K) Number
K971010
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source Health Professional,Company Representative
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 01/23/2024
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Device Expiration Date05/31/2026
Device Catalogue Number48008006X
Device Lot Number82275973
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer11/22/2023
Is the Reporter a Health Professional? No
Was the Report Sent to FDA? No
Type of Report(Section G)Thirty-Day
Initial Date Received by Manufacturer 11/08/2023
Supplement Date Received by Manufacturer01/16/2024
Initial Report FDA Received Date12/01/2023
Supplement Report FDA Received Date01/23/2024
Was Device Evaluated by Manufacturer? (Y/N) Yes
Date Device Manufactured06/01/2023
Is the Device Labeled for Single Use? (Y/N) Yes
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Usage of Device Initial
Patient Sequence Number1
Concomitant Medical Products
and Therapy/Usage Dates
110 CM BRITE TIP RADIANZ SHEATH.
Outcome Attributed to Adverse Event Required Intervention;
Patient SexMale
Patient EthnicityNon Hispanic
Patient RaceWhite